Texas, 2012Damaging Wind in Texas, August 31, 2012
August 31, 2012 · NWS EWX · 1 event in 1 county or zone
A surface trough formed in the wake of Tropical Storm Isaac and moved across South Central Texas. This trough acted on deep low level moisture to cause scattered thunderstorms one of which produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough formed in the wake of Tropical Storm Isaac and moved across South Central Texas. This trough acted on deep low level moisture to cause scattered thunderstorms one of which produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 31, 12:01 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Aug 31, 12:01 PM CST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
101 PM CDT FRI AUG 31 2012
.UPDATE...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALONG A KILLEEN
TO ROCKSPRINGS LINE WHERE TEMPERATURES HAVE RISEN INTO THE MID TO
UPPER 90S. HAVE UPDATED THE FORECAST TO INCLUDE ISOLATED SHOWERS
AND THUNDERSTORMS OVER THE HILL COUNTRY. HAVE ALSO RE-ESTABLISHED
TRENDS TO THE SENSIBLE WEATHER GRIDS.
&&
.PREV DISCUSSION... /ISSUED 1230 PM CDT FRI AUG 31 2012/
AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH THIS AFTERNOON AND EVENING
WITH FEW-SCT CU AOA 4KFT. MOISTURE POOLING IN THE LOWER LEVELS AND
WARM SFC TEMPS THIS AFTERNOON SHOULD GENERATE ISO SHRA/TSRA
GENERALLY ALONG THE I-35 CORRIDOR...BUT LIKELIHOOD AND AREAL
COVERAGE ARE TOO LOW TO WARRANT EXPLICIT MENTION IN TAFS. OUTFLOW
WINDS OF 25 TO 30 KTS ARE POSSIBLE WITH ANY THUNDERSTORMS WHICH
DEVELOP. OTHERWISE SFC WINDS WILL BE SE-SLY 8 TO 12 KTS THIS
AFTERNOON DECREASING TO AOB 10 KTS OVERNIGHT. THE GULF MOISTURE
ADVECTION SHOULD BE ENOUGH FOR STRATUS TO DEVELOP ALONG AND
SOUTHEAST OF THE BALCONES ESCARPMENT OVERNIGHT SO HAVE KEPT
MENTION OF MVFR CIGS AOB 2KFT AT KAUS/KSAT/KSSF AFTER 09-10Z/1ST.
CURRENTLY ANTICIPATE A RETURN TO VFR CONDITIONS BY 15-16Z/1ST.
PREV DISCUSSION... /ISSUED 1115 AM CDT FRI AUG 31 2012/
UPDATE...
SMALL CLUSTER OF SHOWERS CONTINUED IN THE SAN ANTONIO TO SEGUIN
AREAS WITHIN AN AREA OF THICKER CLOUDS FROM HONDO TO SAN ANTONIO
TO AUSTIN. TEMPERATURES HAVE BEEN SLOWER TO WARM UNDER THE CLOUDS
WHILE FASTER TO WARM OUTSIDE THE CLOUDS. HAVE ADJUSTED HIGH
TEMPERATURES ACCORDINGLY. OTHERWISE...ONGOING SOUTH CENTRAL TEXAS
FORECAST IS ON TRACK.
PREV DISCUSSION... /ISSUED 706 AM CDT FRI AUG 31 2012/
UPDATE...
WE HAVE UPDATED THE FORECAST TO ACCOUNT FOR THE LATEST RADAR
TRENDS.
DISCUSSION...
AN AREA OF LIGHT SHOWERS ALONG THE I-35 CORRIDOR CONTINUES TO
SLOWLY DEVELOP THIS MORNING. WE HAVE UPDATED TO FORECAST TO
ACCOUNT FOR THE LATEST RADAR TRENDS. ADDITIONAL CONVECTION REMAINS
POSSIBLE THIS AFTERNOON AS WELL. GIVEN STRONG HEATING AND HIGH-
BASED NATURE OF STORMS...WIND GUSTS AND LIGHTNING STRIKES WILL BE
THE MAIN CONCERNS. ALL FORECAST PRODUCTS HAVE BEEN SENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 100 76 98 76 98 / 10 10 10 10 -
AUSTIN BERGSTROM INTL AIRPORT 97 74 97 74 97 / 10 10 10 10 -
NEW BRAUNFELS MUNI AIRPORT 97 74 97 73 97 / 10 10 10 20 -
BURNET MUNI AIRPORT 99 75 98 75 97 / 20 10 - - -
DEL RIO INTL AIRPORT 103 79 101 79 101 / 10 10 - - -
GEORGETOWN MUNI AIRPORT 101 75 96 75 96 / 10 10 10 - -
HONDO MUNI AIRPORT 99 72 97 73 97 / 10 10 - 10 -
SAN MARCOS MUNI AIRPORT 97 74 97 74 97 / 10 10 10 10 -
LA GRANGE - FAYETTE REGIONAL 100 76 95 75 95 / 10 10 30 10 20
SAN ANTONIO INTL AIRPORT 98 77 97 77 98 / 10 10 10 20 -
STINSON MUNI AIRPORT 98 75 97 75 98 / 10 10 10 20 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...25
SYNOPTIC/GRIDS...04
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Aug 31, 3:53 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
453 AM CDT FRI AUG 31 2012
TXZ171>173-183>194-202>209-217>225-228-011000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
453 AM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TODAY AND TONIGHT...
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED OVER THE SOUTHERN
EDWARDS PLATEAU AND RIO GRANDE PLAINS THIS AFTERNOON DUE TO LOW
RELATIVE HUMIDITIES.
ISOLATED THUNDERSTORMS COULD PRODUCE STRONG WIND GUSTS OVER 40 MPH
ACROSS PARTS OF SOUTH CENTRAL TEXAS LATE THIS AFTERNOON AND EARLY
THIS EVENING. THE POTENTIAL FOR THE GUSTY THUNDERSTORM WINDS WILL
BE GENERALLY SOUTHEAST OF A BURNET TO UVALDE LINE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Thunderstorm Wind, Lee
- When
- August 31, 2:15 PM CST
- Where
- Lee County, 5.2 mi ESE of Loebau
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 30.250, -96.820
A thunderstorm produced wind gusts estimated at 58 mph that damaged the underpinning of a mobile home, a porch, a barn, a well house, a fence, and multiple trees.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, August 31, 20121 injured · $230,000 · EF1 · 2 events
- Damaging Wind in Tennessee, August 31, 2012$45,000 · 50 kt wind · 1 event
- Hail in Maine, August 31, 20121 in hail · 4 events
- Damaging Winds in Nevada, August 31, 201256 kt wind · 4 events
- Tornadoes in Illinois, August 31, 2012EF0 · 3 events
- Flash Flood and Damaging Winds in Texas, August 31, 2012$5,000 · 53 kt wind · 3 events
- Damaging Wind and Heavy Rain in Arizona, August 31, 2012$5,000 · 60 kt wind · 2 events
- Tornado in Missouri, August 31, 2012EF0 · 1 event
- Damaging Wind in Texas, August 31, 201255 kt wind · 1 event
- Damaging Wind in Idaho, August 31, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398153.